Forum

Relapse - please advise!?

Hey,

Going through a bit of a bad time at the moment and wondering if anyone could advise me because although I was diagnosed with MS 7 years ago now I have only recently had my second big relapse and so my knowledge on what to expect in terms of recovery is quite limited - so any advice would be really appreciated! Although I will say first off I know it is different for everyone.

So 3 weeks ago I woke up with numbness in my right leg, over the next few days this spread across my stomach and down my left leg. I immediately went to the hospital and was given iv steroids for 3 days and then 2 weeks tapering off dose. However list I was having the steroids the symptoms spread, and by the 5th day of the relapse I had the aforementioned numbness and found it very difficult to move my left leg, I was essentially dragging it. I remained in hospital for a few more days whilst they ran tests - MRI came back as followed - nothing new to report on my brain since my last MRI years ago, but a 1 new lesion on my thoradic spine which explained my legs!

So - this was 3 weeks ago - after 2 weeks my walking is back to normal! No longer dragging my leg and the heaviness has somewhat subsided which is great. However, since finishing my steroid course 2 days ago I have noticed that whilst my walking is back to normal, the numbness has increased and my legs also now feel very tingly - very uncomfortable to touch, and I also have an awful headache (although the headache may just be tiredness). Sorry for the long post,if anyone has managed to get through this basically my main question for you, if you have any idea, is whether whilst recovering from a relapse is it normal for additional symptoms ie the increased numbness and tingling to become a bit worse? Could it be another relapse just 3 weeks after my last? Quite confused and scared - and advice would be v much appreciated x

i have had similar but not any where near as severe. the best advice i might offer, as flaccid as it may be, is to relax, do not worry and get plenty of rest.

the tingles are annoying and perhaps painful. BUT… as you have yourself described, your walking ability has returned. You must latch onto this and reassure yourself every single time any doubt creeps into your mind, that this relapse is over and done with and that a gradual, progressive recovery is just a matter of time.

i would guess the headaches are indeed due to lack of adequate sleep and too much tension. such things will invariably delay the progression of your internal computer from ‘rebooting’.

mind over matter. do not worry about the less than perfect things (but do not ignore them completely either), and revel in the improvements.

in a few weeks, you will be far removed from your current state; of this, you must be certain!

good luck!

Hi,

I think I am in a pretty similar state to you. My last relapse lasted four months. One and a half weeks ago I started with a cold and thought I was going into another. The last week and a half has been pretty tough and I have had the usual symptoms and the weakened, heavy left leg. I’m still getting the tingling, pins and needles and popping legs. I think that it just means that the MS is still quite active. It doesn’t really bother me that much. If your main symptoms are going then it probably means that you are coming out of it. Just make sure that you look after yourself and don’t overdo things.

I’ve never taken or been offered steroids. Are they worth taking. Two weeks is pretty good. My relapses usually last three to four months. Would you recommend?

Do you take supplements Georgina? I find that vit b12 really helps with my symptoms.

Adrian

welshboy,

I’ve never had the roids either, but i am thinking that their capacity to dramatically reduce inflammation, whilst not providing a quick fix, certainly minimises the full extent of a relapse and thus would shorten considerably, the time taken to enjoy a full recovery (or as close to one as possible) thereafter.

Management of MS at the broadest level is all about inhibiting the accumulation of lesions and scar tissue. roids try to stop it before it starts (almost).

Yes. I think I’m going to ask about it. I mean they’re meant to be really nasty drugs but if they reduce the amount of time that you recover from a relapse by three months then it must be worth it. It is such a pain waiting for it to go. You can’t do anything can you? And as you say, if it reduces the inflammation quickly and, in turn, reduces the amount of scarring/damage that is done, it’s got to be to the good, surely?

The real problem with steroids is that their effectiveness is unpredictable. You might find that IV steroids do a great job of shortening the length of a relapse but then when you have them another time they do nothing. So, you can’t just expect the results from steroids to do the same thing every time, it’s a bit of a lottery. Equally, some neurologists prefer IV steroids over oral courses (or vice versa) and some think there’s little to choose between them.

Personally, I’ve generally found that IV steroids do the best job whilst oral steroids often don’t help, I just get the side effects but no real improvement to the symptoms or shortening of the relapse - if that is, you can in fact measure these things! I’ve never had IV steroids followed by oral, it might do the best job but also make you liable to the worst side effects.

And on the subject of side effects, there’s the expected trouble sleeping as they kind of ‘speed’ you up. Then there’s the short temper (aka 'roid rage). Also they can be kind of hard on your stomach: acid reflux, feeling nauseous, just generally a bit urgh. I’ve also had mouth ulcers and an iffy oesophagus. You can get something to help your potential stomach issues. That’s another reason for IV steroids being preferred over oral, you just don’t get the effects on your gastro-intestinal system.

Plus of course theres the biggie - taking too many courses of steroids can lead to osteoporosis in later life. You shouldn’t take more than two lots of steroids a year if you can help it.

Notwithstanding all of this, I know the pitfalls, yet still take them when I think I need to, I just think you should be aware of the potential problems. I would also suggest though that if you’re already a couple of months into a relapse, it’s quite unlikely steroids are going to affect the course of the relapse much now.

Sue

Hi Sue,

Thanks for your reply. It’s always good to hear the views of people who have had the experience. I don’t know. I don’t really like taking meds and steroids are meant to be a pretty horrible drug but I’m getting pretty fed up of having to deal with a relapse for several months of the year and not being able to do much. I’ve tried to do things naturally and i think that it has worked well for me but I think that I have just gone into another relapse and I am in the same state as Georgina and she is already coming out of hers. It’s definitely food for thought.

On another note that you might be interested in. I got the results of my Testosterone levels and they are low. So, I am going to try and get some therapy to take them up and see what happens.

Thanks for the response and sorry for hijacking your thread Georgina. :slight_smile: